Acetaminophen is an OTC drug easily available in any medical store. This is mainly for easing pain and providing relief from fever. Medicines containing acetaminophen come in many forms, including drops, syrups, capsules, and pills. Usually, stomach upset is the main side effect seen in most pain reliever medicines. But if you follow the instructions given on the label, you will not suffer from such problems. Taking medicines in too large quantities can hurt your liver. It can cause liver damage ranging from abnormalities in liver function blood tests to acute liver, failure, and even death.
It is a widely used drug ingredient in India, found in other common problem medicines like headache, cold and flu, allergy medicines, etc. Never take more than one product at a time that’s made with acetaminophen. For example, if it’s present in headaches and cold and flu tablets, taking both medicines together could get more than you should.
Always follow the directions
- Read the label on your medicines. Never take more than directed, even if your pain doesn’t subside or you don’t feel well.
- You should take acetaminophen tablets only for the required time period. Don’t continue its use over a long period of time. You cannot take acetaminophen for more than 10 days for pain relief and 3 days for fever. If you still feel like you are not completely well, do consult a doctor.
- Adults should not get more than 4,000 milligrams of acetaminophen per day from all sources. That’s no more than 12 regular-strength pills at 325 milligrams per pill, or 8 extra-strength pills at 500 milligrams per pill.
- For children, the daily limit depends on their weight and age.
Avoid these mistakes from your diet
- Consuming everything at once.
- Giving a long gap between two meals.
If you already have existing liver disease or take more than three alcoholic drinks a day, in that case, consult the doctor before taking acetaminophen. Otherwise even the recommended dose may cause liver damage in these people.
Warning signs of overdose
Accidentally consuming too much acetaminophen may result into
- Loss of appetite
(Disclaimer: The content on this site is for informational purposes only, and should not be taken as professional medical advice. Always seek the guidance of your doctor or other health professionals for any questions you may have regarding your health or a medical condition.)